Jump to content
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  

Sinemet and morning Blood Glucose increase

Recommended Posts

I was diagnosed with T1 Diabetes in 2008 (I was 49 at the time) and about 3 months ago started Sinemet for PD.  In the past month or so my Blood Glucose and/or insulin resistance have spiked up until about 12:00 noon.  I've read some research regarding Sinemet's possible influence on what's happening.  Neither my Endocrinologist nor my Neurologist has sufficient experience in each others field to know what's going on.  Any ideas here so I know if this is a new paradigm where I need to permanently adjust my insulin dosage?  I'm also taking 60mg of Cymbalta and 30mg of Remeron, as well as Synthroid for Hashimoto.  

Share this post

Link to post
Share on other sites

There is correlation between insulin levels and Parkinson's patients taking Sinemet. In an article in Neuroscience Todayit showed the direct effect of Sinemet on Insulin.

This issue, or interaction, is due to the fact that Sinemet interferes with glucose absorption by skeletal muscle.This causes an increase in insulin levels as the body attempts regulate this effect. It is normal when there is glucose in the blood that insulin stimulated muscle absorption and storage which, in turn, lowers glycemic levels. This study indicated that Sinemet stops this protective action.

It is also believed that catacholamines (dopamine, norepinephrine, and epinepherine) may be destroyed by insulin.This could possibly lead to a cycle whereas Sinemet increases insulin which destroys dopamine leading to the need for more Sinemet.

I believe you may have to possibly change the time of your insulin. My suggestion would be to take the insulin 1 hour prior to Sinemet or 2 hours after taking Sinemet. I believe that taking it 1 hour prior to the Sinemet would probably be best.

I would also suggest you keep a journal of medications, times you take the medication, and any effects it has on you. This should allow you to fine tune when you should take the Sinemet in regards to the insulin.

Share this post

Link to post
Share on other sites

This discussion about how administered insulin affects Sinemet and vice versa makes me wonder how Sinemet might affect hypoglycemia in someone who is not Diabetic.  I have reactive hypoglycemia where my insulin spikes/blood sugar drops rapidly after consuming too much sugar or carbs, etc.. I try to control it by following a low glycemic diet.  But I have always felt that my PD symptoms were worse when I felt hypoglycemic and sometimes even immediately after taking my Sinemet (which I try to always do on an empty stomach) and I may be slightly hypoglycemic.  I'm always trying to balance the food intake, Sinemet timing and hypoglycemia.  I'm wondering if there might be a way to refine how I'm taking my meds (maybe smaller amounts more often?) or the liquid version mixed with vitamin c you've described before?  Seems best to somehow keep the hypoglycemia at bay.  Any thoughts you might have on this would be appreciated!  Also do you have a link to the article mentioned above?  Thanks so much for all Your time and the help you give all of us! It's really invaluable!

Share this post

Link to post
Share on other sites

I'm sorry,  but I do not have the link.  But here is what I do know and what I have learned from the study by Dr.  Shankar. 

A- Cortisol levels in PD patients peak in the morning and evening 

B- Glucose levels in diabetes increase in the morning and evening 

Glucose and insulin metabolism in a great number of PD patients appears very similar a low level form of diabetes where Sinemet interferes with glucose absorption in skeletal muscles.  This causes an inincrease in insulin levels as the body tries to overcome this  action. 

**The study noted  found insulin levels tripled after a year of therapy on Levodopa. 

C- Hyperglycemia can quickly trigger hypoglycemia by over production of insulin. 


Here is a study by Dr.De Leon that describes the reaction. 

Could Rampant High Glucose Intolerance among Parkinson’s patients lead to an increased risk of diabetes?

The other day, I had a follow up with my endocrinologist because I have been concerned about a slowly increasing sugar levels as well as HgA1C (glycosylated Hemoglobin used to detect sugar levels in the last 3-6 months to help diagnose diabetes and then gauge management) possibly being caused of increased night sweats and overall sweating.

Although I am not diabetic, I am becoming slowly at risk…which initially I attributed my increase glucose levels to the number of steroids I have received over the past 12 months for treatment of various other illnesses.

Then I began to wonder if this process had anything to do with my Parkinson’s?

I then seemed to remember reading something about dopamine increasing sugar levels and tried to recall by first year of medical school when we discussed physiology.

After my visit my doctor confirmed that I was becoming glucose intolerant and would be best to start treatment to avoid developing diabetes. Well of course this was not a pleasant experience to add yet another medication to my already long list of medicines but more importantly sent me in search of answers?

What I discovered to my great astonishment and chagrin was that indeed there is a connection between having Parkinson’s, dopa intake and developing insulinresistance leading to diabetes. What amazed me the most was study after study detailing this information dating back to the late seventies; yet no one in neurology or Parkinson’s specialty much less others outside this field have ever made any comments, concerns, or indications to monitor a patient’s sugars or discuss risk of diabetes!!!!

In the presence of high sugars, dopamine stimulates insulin secretion from pancreatic cells. (1)

The substancia nigra plays a crucial role in controlling structure and activity of these pancreatic islet cells which produce insulin. When lesions occur in this area of the brain or there is loss of dopamine there is a decrease in the content of insulin thus unable to properly regulate blood glucose levels causing an increase? This process is mediated via D2 receptors in the pancreas. However, as with all things pertaining to the brain things are not always straight forward. At increased concentrations outside of the brain it has an inhibitory role while it stimulates insulin at lower concentrations.

Here are some of the studies below. 

**If you google "levodopa induced hypoglycemia" there is a post entitled "The role of Levodopa induced glycemic in PD normal. " It has a great PDF attachment that you can download that describes this effect. 



I know this is a lot of information,  but after going through it, if you have any questions feel free to let me know. 




Share this post

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this